Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 11, NWS Mobile, AL

January 7, 2021

NWS Mobile, AL issued this special marine warning at Jan 7, 2021, 6:46 AM CST. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2021, 6:46 AM CST (12:46 UTC)
Expired
Jan 7, 2021, 7:15 AM CST
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 48 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WHUS54 KMOB 071246
SMWMOB
GMZ631-071315-
/O.NEW.KMOB.MA.W.0011.210107T1246Z-210107T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
646 AM CST Thu Jan 7 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  South Mobile Bay...

* Until 715 AM CST.

* At 645 AM CST, a shower was located near Fort Morgan, or near Sand
  Island Lighthouse, moving northeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Fort Morgan, Bon Secour Bay and Weeks Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter, mariners can expect gusty winds and increasing
waves.

&&

LAT...LON 3047 8795 3047 8792 3041 8791 3038 8784
      3040 8784 3046 8780 3041 8782 3040 8782
      3040 8778 3039 8783 3036 8784 3032 8780
      3025 8796 3024 8796 3022 8803 3024 8805
TIME...MOT...LOC 1245Z 219DEG 25KT 3028 8797 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jan 7, 5:55 AM CST, 51 minutes earlier.

Area forecast discussion, Jan 7, 5:55 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
555 AM CST Thu Jan 7 2021

.NEAR TERM UPDATE /Now Through Friday/...An active near term lies
ahead as an upper level trough begins to close off into an upper
level low as it shifts east from the ArkLaTex region to the
Tennessee Valley tonight into Thursday night. As this occurs, a
surface low pressure system, presently located over eastern Texas,
tracks eastward tonight, moving into eastern MS and western AL by
late Thursday morning. A surging cold front oriented from north
to south along and just ahead of the low will track through our
CWA during the morning hours Thursday, reaching our eastern MS
counties by daybreak and pushing through south-central AL and the
FL panhandle mid to late morning. A band of strongly forced
showers presently located over southeastern MS will move east with
the cold front, bringing a couple hour window of moderate to
perhaps heavy rainfall with it. This line has progressed quicker
than originally though and might be able to clear the area by
mid- morning. Limited time for adequate moisture return and
unfavorable diurnal timing of the convection limits thunderstorm
potential, with any chances at a rumble of thunder held primarily
along and just south of I-10. Once the front is cleared through
the area, the surface low continues tracking through our CWA
leading to an overall dreary, broken to overcast afternoon and
evening with a few lingering rain showers mainly over the FL
panhandle and south- central AL. By Friday, cooler air will surge
into the area as west to northwesterly flow aloft develops in the
wake of the upper low. The true drier air will not filter in till
Friday night leaving the area likely under cloud cover, but no
precipitation is expected.

Temperatures will be held in check for the most part tonight,
dropping into the lower to middle 40's over interior portions of
the CWA, with upper 40's to lower 50's across coastal counties.
Temperatures rise as we head into the morning hours, mainly over
coastal counties and just inland into the middle to upper 50's
across southeastern MS and southern AL. Further east where
temperatures have more time to recover prior to the frontal
passage (fropa), temperatures could make it into the lower 60's.
With fropa occurring during the morning hours, temperatures will
slowly cool into the afternoon, dropping into the upper 40's and
lower 50's by mid afternoon. Lingering cloud cover over the area
Thursday night helps to keep temperatures from free falling, with
lows generally in the upper 30's west of I-65 and lower 40's to
the east of I-65. With stronger surface cold advection, cloudy
skies, and deep dry cold airmass advecting in, high temperatures
on Friday will be limited to the upper 40s to low 50s across the
area. MM/25/BB/03

&&

.AVIATION...
12Z issuance...A line of moderate to heavy rain continues to
progress east across the area ahead of an approaching cold front.
MVFR visbys and cigs are associated with the rainfall along with a
corridor of 35 to 40 knots low level wind shear out of the
southeast. Winds ahead of the rain are out of the south-
southeast around 10 knots with gusts to 15 to 20 knots especially
along the I-10 corridor. Rain will move out of the area by mid-
morning as wind shear will diminish and MVFR cigs will remain.
Ceilings might rise to VFR during the afternoon as winds become
more westerly at 10 to 15 knots behind the front. Winds will
continue to turn northwesterly by the evening as cigs fall to MVFR
overnight. BB/03

&&

.PREV DISCUSSION... /issued 434 AM CST Thu Jan 7 2021/

NEAR TERM UPDATE /Now Through Friday/...An active near term lies
ahead as an upper level trough begins to close off into an upper
level low as it shifts east from the ArkLaTex region to the
Tennessee Valley tonight into Thursday night. As this occurs, a
surface low pressure system, presently located over eastern Texas,
tracks eastward tonight, moving into eastern MS and western AL by
late Thursday morning. A surging cold front oriented from north
to south along and just ahead of the low will track through our
CWA during the morning hours Thursday, reaching our eastern MS
counties by daybreak and pushing through south-central AL and the
FL panhandle mid to late morning. A band of strongly forced
showers presently located over southeastern MS will move east with
the cold front, bringing a couple hour window of moderate to
perhaps heavy rainfall with it. This line has progressed quicker
than originally though and might be able to clear the area by
mid- morning. Limited time for adequate moisture return and
unfavorable diurnal timing of the convection limits thunderstorm
potential, with any chances at a rumble of thunder held primarily
along and just south of I-10. Once the front is cleared through
the area, the surface low continues tracking through our CWA
leading to an overall dreary, broken to overcast afternoon and
evening with a few lingering rain showers mainly over the FL
panhandle and south- central AL. By Friday, cooler air will surge
into the area as west to northwesterly flow aloft develops in the
wake of the upper low. The true drier air will not filter in till
Friday night leaving the area likely under cloud cover, but no
precipitation is expected.

Temperatures will be held in check for the most part tonight,
dropping into the lower to middle 40's over interior portions of
the CWA, with upper 40's to lower 50's across coastal counties.
Temperatures rise as we head into the morning hours, mainly over
coastal counties and just inland into the middle to upper 50's
across southeastern MS and southern AL. Further east where
temperatures have more time to recover prior to the frontal
passage (fropa), temperatures could make it into the lower 60's.
With fropa occurring during the morning hours, temperatures will
slowly cool into the afternoon, dropping into the upper 40's and
lower 50's by mid afternoon. Lingering cloud cover over the area
Thursday night helps to keep temperatures from free falling, with
lows generally in the upper 30's west of I-65 and lower 40's to
the east of I-65. With stronger surface cold advection, cloudy
skies, and deep dry cold airmass advecting in, high temperatures
on Friday will be limited to the upper 40s to low 50s across the
area. MM/25/BB/03

SHORT TERM /Friday night Through Saturday night/...A deep layer
west-northwesterly flow will persist through Friday night,
followed by zonal flow through the remainder of the short term.
Northern winds on the backside of the low pressure system and
residual moisture below the 925mb layer will keep low clouds
around through Friday evening, followed by a gradual clearing
late Friday into Saturday as drier air gradually filters into the
region. Lows Friday night will be in the upper 20s to lower 30s,
with the exception of the mid 30s at the beaches. The sunshine
returns on Saturday with highs in the mid 40s to lower 50s.
It will be even colder Saturday night as they dip into the mid to
upper 20s everywhere except for the lower 30s at the coast. /22

EXTENDED TERM /Sunday Through Wednesday/...Dry conditions
continue into the first part of Sunday, but a change in the
weather will be on the doorstep, however, as mid/upper flow
shifts to southwesterly ahead of another approaching shortwave
trough and the deep-layer moisture profiles begin to improve. The
07/00Z GFS is very similar to the previous couple of runs, but
slightly slower than the 06/18Z run. As a result, will not make
any significant changes with this evenings forecast package update
from previous. At the surface, high pressure initially remains
entrenched across the Southeast, maintaining the north to
northeast flow and cool temperatures as highs continue to run in
the upper 40s and low 50s Sunday afternoon. A surface low
associated with the approaching upper shortwave trough deepens
over the northwestern Gulf of Mexico and is forecast to move
fairly quickly east across the northern Gulf Sunday night and
early Monday morning. The exact track of this low will determine
the type of weather we get, with model solutions ranging from the
low moving east across the central Gulf to moving northeast up
through our area (06/12Z Euro). Therefore, quite a bit of
uncertainty continues, both between models and even between
different runs of the same model (especially the GFS over the past
day or two). However, the general thinking is as follows: If the
low tracks well to our south (over the central Gulf) we likely
remain cool and gloomy, but dry. If the low tracks across the
northern Gulf closer to the coast, or along the coast, we could
see rain showers and perhaps even a few snow flurries mixed in as
far south as the I- 10 corridor in SE MS and then interior
portions of southwest/south- central Alabama late Sunday night
into early Monday morning. If the low tracks even farther north,
for example up through the local area, we will likely see rain
showers through the duration of the system, though couldn't rule
out some flurries still mixed in on the back side of the rain over
far inland portions of SE MS and SW AL. In addition, if the low
moves east more quickly than advertised the area could already be
in the dry air before the time of the coldest air sets up early
Monday. Any chance for a rain/snow mix will depend on whether cold
air advection and wet-bulb processes can drop near- surface temps
quick enough before moisture departs. In any case, it doesn't
appear at this time that there would be any real impacts or
accumulations to note if snow does occur. Precip chances taper off
from west to east during the day Monday and dry weather sets up
thereafter through the extended term as high pressure settles into
the area. Skies clear by Tuesday and we actually see a slight
warming trend (especially with daytime highs) towards midweek
thanks to plentiful sunshine and light winds. Highs Monday still
in the upper 40s and lower 50s, but in the mid 50s Tuesday and
Wednesday. Lows each night in the low to mid 30s inland and near
40 at the coast. /12

MARINE...Winds and seas will remain strong out of the south
through the morning in advance of an approaching cold front. This
front is expected to progress west to east over the area by mid-
day, with a moderate to occasionally strong west to northwest flow
in its wake. Winds and seas will decrease through Saturday. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory until noon CST Friday for GMZ630>636.

     Small Craft Advisory until 4 AM CST Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:44 AM CSTSpecial Marine WarningMOB91 min
Jan 7, 6:14 AM CSTSpecial Marine WarningMOB2 hr
Jan 7, 8:05 AM CSTSpecial Marine WarningMOB55 min
Jan 7, 11:08 AM CSTSpecial Marine WarningMOB37 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.